Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 241, NWS Kansas City, MO

October 9, 2014Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 9, 2014, 12:37 AM CDT for Atchison County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2014, 12:37 AM CDT (05:37 UTC)
Expired
Oct 9, 2014, 1:15 AM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Atchison County, KS

The radar

The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1812 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WUUS53 KEAX 090537
SVREAX
KSC005-090615-
/O.NEW.KEAX.SV.W.0241.141009T0537Z-141009T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1237 AM CDT THU OCT 9 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ATCHISON COUNTY IN NORTHEAST KANSAS...

* UNTIL 115 AM CDT

* AT 1234 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHITING...
  AND MOVING EAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  MUSCOTAH...EFFINGHAM AND HURON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3958 9557 3965 9557 3966 9556 3966 9534
      3965 9532 3945 9531 3950 9557 3957 9558
TIME...MOT...LOC 0537Z 249DEG 15KT 3958 9558

HAIL...1.00IN
WIND...<50MPH

$$

LEIGHTON
1 follow-up statement
059 
WWUS53 KEAX 090619
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
119 AM CDT THU OCT 9 2014

KSC005-090629-
/O.EXP.KEAX.SV.W.0241.000000T0000Z-141009T0615Z/
ATCHISON KS-
119 AM CDT THU OCT 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ATCHISON COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3958 9557 3965 9557 3966 9556 3966 9534
      3965 9532 3945 9531 3950 9557 3957 9558
TIME...MOT...LOC 0537Z 249DEG 15KT 3958 9558

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 6:33 PM CDT, 6 hours 4 minutes earlier.

Area forecast discussion, Oct 8, 6:33 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
633 PM CDT Wed Oct 8 2014

.DISCUSSION...
Issued at 348 PM CDT WED OCT 8 2014

A very wet period begins tonight as an upper level trough begins to
interact with a quasi-stationary boundary near the area. This source
of prolonged forcing combined with deep moisture from Hurricane
Simon's remnants could result in several inches of rain in some
spots through Friday and some potential flooding problems.

For tonight, a band of showers has already developed along a boundary
near 800-hPa stretching from Maryville toward Columbia. Airmass is
fairly dry so just a few light showers or sprinkles will fall from
this activity. Meanwhile, a more organized band of showers and a few
storms is developing along a surface warm front across southern KS
into the MO Ozarks. This front will slowly lift north reaching areas
near I-70 by Thursday morning, but will be outraced by a slightly
elevated boundary around 925 hPa. This elevated boundary will likely
be the source of numerous to widespread showers and thunderstorms
later tonight particularly for areas near and north of the Missouri
River. With MUCAPE values as high as 2000 to 2500 J/kg, a few of
these storms could be capable of producing marginally severe hail as
well as locally heavy rainfall up to 2" or 3", especially across
any areas that sees training storms. The most likely areas to see
this heavy rain are along and south of a St. Joseph to Moberly line
and along and north of US 50. Therefore issued a flood watch for
these areas beginning 7 pm tonight.

On Thursday the surface frontal boundary will lift as far north as
I-70 setting up quite a temperature gradient across the area. Parts
of west central MO and east central KS could rise into the middle to
even upper 70s while areas north of US 36 stay in the 50s. This
boundary will be a continued focus for additional shower and
thunderstorm activity through the day, with enhanced rainfall amounts
coming Thursday night into early Friday as the upper wave to the west
moves closer. Could once again see anywhere from 1" to 3" of rain
with this activity, this time focused mainly along and south of I-70,
or along and south of the frontal boundary. This could lead to
additional flooding problems particularly across any areas that see
heavy rain tonight.

Friday will likely be a cold and rainy day with temperatures holding
steady in the lower to middle 50s with the front pushing to the south.
The potential for the heaviest rainfall will be shifting south of the
area by this time, but any flooding ongoing from earlier rainfall
could be worsened by even modest rainfall amounts so the flood watch
will go until 7 pm Friday evening. After this point precipitation
will begin tapering off from northwest to southeast.

Scattered showers could return to the area as early as Saturday
night when another upper-level trough will deepen to the west. This
system looks to reach its maturity early next week with a deepening
cyclone tracking to our south and east. This will bring another round
of rain to the region Sunday night through Monday with the better
chances being across central Missouri and points south and east of
there.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 633 PM CDT WED OCT 8 2014

Band of showers and thunderstorms is expected to develop close or
just southwest of KC over the next 3 to 4 hours and become widespread
as it lifts north of the Missouri River overnight. This activity is
expected to be near a STJ to COU line by sunrise, although scattered
activity could linger into much of the morning for the KC area.
Additional development is possible later in the afternoon with the
highest chances arriving after 00Z. For now kept a dry TAF after 18Z
but this could change. Low-end MVFR cigs likely tomorrow morning,
possibly even IFR early. These should scatter and lift for areas near
and south of the Missouri River later in the afternoon but low cigs
will prevail further north with MCI right on the edge of this moisture.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH through Friday evening FOR KSZ025-057-060-102>105.

MO...FLOOD WATCH through Friday evening FOR MOZ012>014-020>023-
     028>033-037>040-043>046-053-054.

&&

DISCUSSION...Hawblitzel
AVIATION...Hawblitzel
Hazardous weather outlook, Oct 8, 12:59 PM CDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT WED OCT 8 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1259 PM CDT WED OCT 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS THE
 OUTLOOK AREA. SMALL HAIL IS POSSIBLE IN ANY STRONGER STORMS THAT
 DEVELOP...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ON THURSDAY AND
 CONTINUE INTO EARLY FRIDAY ACROSS MUCH OF THE AREA. WHILE SEVERE
 STORMS ARE NOT EXPECTED...THE STRONGEST STORMS MAY PRODUCE HAIL OR
 GUSTY WINDS ON THURSDAY. ADDITIONALLY...HEAVY RAIN IS POSSIBLE
 ALONG AND SOUTH OF INTERSTATE 70...WHICH MAY LEAD TO LOCALIZED
 FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Oct 8, 10:30 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1030 PM CDT WED OCT 8 2014

MOZ045-046-090400-
COOPER MO-PETTIS MO-
1030 PM CDT WED OCT 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PETTIS AND WESTERN COOPER
COUNTIES UNTIL 1100 PM CDT...

AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SEDALIA...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SMITHTON...OTTERVILLE...PILOT GROVE...SEDALIA MEMORIAL AIRPORT AND
  CLIFTON CITY.

LAT...LON 3868 9282 3869 9305 3865 9306 3870 9331
      3884 9330 3893 9279
TIME...MOT...LOC 0330Z 277DEG 31KT 3876 9318

32
Special weather statement, Oct 9, 12:19 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 AM CDT THU OCT 9 2014

MOZ004-005-090600-
GENTRY MO-HARRISON MO-
1219 AM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRISON AND EASTERN
GENTRY COUNTIES UNTIL 100 AM CDT...

AT 1217 AM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
ALBANY...MOVING EAST AT 30 MPH. DIME SIZED HAIL WAS REPORTED IN
ALBANY AT 1219 AM.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BETHANY AND NEW HAMPTON.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 86 AND 97.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4035 9392 4025 9385 4017 9390 4018 9433
      4027 9434
TIME...MOT...LOC 0518Z 265DEG 26KT 4023 9428

LEIGHTON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 1:20 AM CDTSpecial Weather StatementEAXAtchison25 min
Oct 9, 1:55 AM CDTAreal Flood AdvisoryEAXAtchison, Leavenworth, Wyandotte4 hr
Oct 9, 2:40 AM CDTFlash Flood WarningEAXAtchison4 hr
Oct 9, 5:06 AM CDTRiver Flood WarningEAXAtchison32 hr
Oct 9, 5:06 AM CDTRiver Flood WarningEAXAtchison, Leavenworth49 hr
Oct 9, 5:57 AM CDTAreal Flood AdvisoryEAXAtchison, Leavenworth4 hr
Oct 9, 9:52 AM CDTAreal Flood WarningEAXAtchison, Leavenworth9 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.